MAUDE Adverse Event Report: WILLIAM COOK EUROPE LUNDERQUIST EXTRA-STIFF DOUBLE CURVED EXCHANGE SUPPORT WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

WILLIAM COOK EUROPE LUNDERQUIST EXTRA-STIFF DOUBLE CURVED EXCHANGE SUPPORT WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number G45408
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Death (1802); Perforation (2001); Cardiac Tamponade (2226)
Date of Event 07/18/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).Pma/510(k): k171513.(b)(4).Investigation is still in progress.
 
Event or Problem Description
Description of event according to initial reporter: on (b)(6) 2018: the placement of a medtronic¿s aortic prosthesis, evoluter was performed for tavi.A wire guide was advanced to the annulus of heart valve, and a jr catheter was advanced to the more inner part than usual.The approach was gained from the right femoral artery.Then, the lunderquist double curve wire formed in pig tail-shaped was placed at the cardia apex.Next, pre-dilation was performed.After that, the evoluter was delivered.Though the patient originally had low blood pressure with 80mmhg level, the blood pressure dropped to 60mmhg level as the evoluter started to be deployed.Therefore, the physician deployed it with 80% level in a hurry, but the blood pressure stayed with 30mmhg level.The placement of the evoluter was cancelled because no improvement of blood pressure was observed.Also, cardiac tamponade was confirmed after a while.As the treatment, pcps was inserted, and thoracotomy was performed.At the time, left ventricular perforation was observed at 3 points.Consequently, the repair of the left ventricular was conducted, and a surgical bioprosthetic valve was placed to complete the procedure.Additional information received on 24jun2019: on (b)(6) 2018: ventilator weaning and extubation were conducted.On (b)(6) 2018: ingestion intake was started.On (b)(6) 2018: the patient was transferred to a general ward.On (b)(6) 2018: tube feeding was started due to inadequate oral intake.On (b)(6) 2018: the patient developed a 38.1 degrees fever in the morning.Abscess was observed at the laparotomy wound.Antibiotic therapy was started due to possibility of an infectious disease.However, the consciousness level of the patient became deteriorated from 3pm.The pulse rate decreased, and the patient went into cardiac arrest.The patient died at 7:45pm.Patient outcome: on (b)(6) 2018, the patient died because of circulatory failure.Additional information received on 24jun2019: no autopsy will be conducted.
 
Additional Manufacturer Narrative
Manufacturers ref# (b)(4).Summary of investigational findings: evoluter was delivered, but placement was cancelled because no improvement of blood pressure.Also, cardiac tamponade was confirmed after a while.As the treatment, pcps was inserted, and thoracotomy was performed.At the time, left ventricular perforation was observed at 3 points.Consequently, the repair of the left ventricular was conducted and a surgical bioprosthetic valve was placed to complete the procedure.Patient died 11 days later because of circulatory failure.It is stated, that a jr catheter was advanced to the more inner part than usual¿, but it is unknown if it was the cook judkin's right catheter.Also, based on the information provided it cannot be determined, if the catheter caused the perforation.As can be seen from the potential adverse events described in the instruction for use for the lunderquist wire, tissue damage is registered as an adverse event.The risk of cardiac damage and cardiac tamponade is increased if the root/aortic root is calcified, which may be the case in this complaint, as pre-dilation was performed.However, there is no information on the background about what caused the transcatheter aortic valve implantation.The cardiac tissue was damaged in 3 different places which is most unusual as the event is rare.The lunderquist wire was used together with medtronic¿s aortic prosthesis, evolut r.Whether this combination with a stiff wire may have caused the event is uncertain.We assume that ¿pcps¿ is a percutaneous cardiopulmonary support system.The lunderquist wire is designed to be extra stiff, why is it important to withhold the stiff part of the wire back from the apex of the left ventricle.There is no detailed description of the procedure, so it cannot be evaluated if the stiff part may have been placed distally in the left ventricle.The patients died 11 days after the procedure and the cause of death seems to be a severe infection with abscesses in the laparotomy wound.Using a cascade perspective on the tavi procedure, it cannot be left out with certainty that the lunderquist wire may have played a role in the cascade reaction leading to the patient¿s death.There are adequate controls in place to ensure the device was manufactured to specifications.It was determined that because any discovered non-conformances were properly dispositioned before final release, there is objective evidence that the dhr was fully executed.In addition, no other lot related complaints have been received from the field.It is therefore concluded that there is no evidence that nonconforming product exists in house or in field.Cook medical will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
LUNDERQUIST EXTRA-STIFF DOUBLE CURVED EXCHANGE SUPPORT WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
WILLIAM COOK EUROPE
sandet 6
bjaeverskov 4632
DA  4632
MDR Report Key8751869
Report Number3002808486-2019-00858
Device Sequence Number1668506
Product Code DQX
UDI-Device Identifier00827002454088
UDI-Public(01)00827002454088(17)230411(10)E3711617
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/11/2023
Device Model NumberG45408
Device Catalogue NumberTSCMG-35-300-LESDC
Device Lot NumberE3711617
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/11/2019
Supplement Date Received by Manufacturer12/10/2019
Initial Report FDA Received Date07/02/2019
Supplement Report FDA Received Date12/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age89 YR
Patient Weight42